6-Year-Old Girl Reportedly Suffered Psychotic Side Effects From Tamiflu
One Texas family is claiming that a common flu medication caused their daughter to experience dangerous psychotic symptoms after taking it.
The 6-year-old was allegedly given Tamiflu, a well-known antiviral drug used to treat or prevent the flu. Her family (who wishes to remain anonymous) says that after taking the medicine, she experienced hallucinations, unusual behavior, and what they believe was an attempt to harm herself.
Advertisement – Continue Reading Below
“The second story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her,” her father said to CBS 11.
There are several common side effects of the medication: nausea, vomiting, headaches, and fatigue. Mental and/or mood changes are also listed as possible symptoms, and doctors say that while possible, reactions like those are rare.
“I’ve been in practice 20 years, and I haven’t seen that particular complication,” said emergency room physician Dr. Glenn Hardesty to CBS 11. “Less than 1% is what’s listed in the data sheet.”
Though uncommon, these side effects do happen with enough regularity that the FDA chose to investigate the effects in 2005, after “over a hundred cases of hallucination, delirium, confusion, and other abnormal behaviors and 12 deaths among children in Japan after they took the medication,” according to Forbes.
What they ultimately concluded was that there was no definite cause-and-effect between Tamiflu and the reported behaviors. But the FDA does warn people that children and teenagers with the flu may be at a higher risk for seizures, confusion, or abnormal behavior early during their illness. These effects can happen shortly after beginning Tamiflu, or if the flu is left untreated.
“People who take Tamiflu should be watched for signs of unusual behavior and a healthcare provider should be contacted right away if the patient shows any unusual behavior while taking Tamiflu,” the FDA reports.
Dr. Harlan Krumholz also noted in an article written for Forbes that in spite of the FDA approval, there is still a lot that we don’t necessarily know about Tamiflu, as the company won’t release certain information.
“There remains substantial uncertainty about whether this drug is worth taking,” he wrote. “Meanwhile, it is worth asking – why are they unwilling to share the information they have?”
Though the potential side effects of Tamiflu are written in the fine print, the Texas girl’s parents say they wish they had been more aware.
“Know that side effects are there for a reason. They’re written down for a reason. I guess they can happen, and we got the short end of the stick,” her father said to CBS 11.
When Fox 8 reached out to the makers of Tamiflu, they received this statement from a spokesperson:
We cannot comment on the specific case you mentioned at this time. But I wanted to provide some information on safety of Tamiflu in general. The most common side effects associated with Tamiflu are nausea, vomiting, headache and pain. Neuropsychiatric events have been reported during administration of Tamiflu in patients with influenza, especially in children and adolescents. These events are also experienced by patients with influenza without Tamiflu administration. Patients should be closely monitored for behavioral changes, and the benefits and risks of continuing treatment with Tamiflu should be carefully evaluated for each patient.We take all such reports very seriously and undertake thorough investigations. Data is provided to regulatory authorities for their independent review and to date there is no data suggesting a link with antiviral treatment.
If you’re wondering whether Tamiflu is safe for your child, consult your family physician. If you notice your child is experiencing unusual behavior after taking this or any drug, contact their doctor immediately.